Common Pain Pill Poses Major Health RiskFebruary 18, 2014
We often think of acetaminophen as a fairly innocuous pain medicine, great for headaches, hangovers and sore joints. However, the FDA recently recommended we re-consider just how much of it we’re ingesting. The agency is instructing health care professionals to discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule or other dosage unit. When taken in combination with other drugs, patients often fail to keep track of acetaminophen – and while there is no evidence to suggest taking more does your body good, clinical research reveals that taking too much of the drug can result in liver failure, liver transplant, and death.
FDA raises the red flag
In January 2011, the FDA asked manufacturers of prescription combination drug products containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014. This category of drugs combines acetaminophen with another ingredient intended to treat pain (most often an opioid), and these products are commonly prescribed to consumers for pain, such as results from acute injuries, post-operative pain, or pain following dental procedures. As industry professionals and students in pharmaceutical courses know, acetaminophen is also widely used as an over-the-counter pain and fever medication, and is often combined with other ingredients, such as cough and cold ingredients. Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much.
Cause for concern in Canada and the United States
Canadian doctors report that acetaminophen overdose is the most common identifiable cause of liver failure in children. Spoons are often used by parents but are inaccurate, as are liquid droppers, the pediatricians said. In a 2012 study comprised of 500 adult acetaminophen users, nearly a quarter of the participants showed they would overdose on a single over-the-counter acetaminophen product by exceeding a dose of four grams in a 24-hour period, and 45.6 per cent of the adults demonstrated they would overdose by ‘double-dipping’ with two acetaminophen-containing products. In the US, inadvertent poisoning from the pain reliever sends 78,000 people to emergency rooms each year.
Industry changes and recommendations
Citing issues with regard to pharmaceutical quality control, the FDA plans to withdraw approval of prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit. The FDA also recommends that when a pharmacist receives a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit that they contact the prescriber to discuss a product with a lower dose of acetaminophen. Product labelling has changed in Canada to include weight-based dosing charts to help parents and children determine appropriate doses more accurately.